Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 33, NWS Tallahassee, FL

June 21, 2023Dixie County, Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jun 21, 2023, 10:06 PM EDT for Dixie County, Taylor County, Florida. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2023, 10:06 PM EDT (02:06 UTC)
Expired
Jun 22, 2023, 6:00 AM EDT
In force
8 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Dixie County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 144 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:58 AM EDTFLASH FLOOD1 Se Jena, FLReport from mPING: Street/road flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 232 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS52 KTAE 220206
FFWTAE
FLC029-123-221000-
/O.NEW.KTAE.FF.W.0033.230622T0206Z-230622T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1006 PM EDT Wed Jun 21 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Dixie County in Big Bend Florida...
  Southeastern Taylor County in Big Bend Florida...

* Until 600 AM EDT Thursday.

* At 1006 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly and become more significant through the night.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cross City, Steinhatchee, Horseshoe Point, Suwannee, Horseshoe 
  Beach, Shamrock, Cross City Airport, Eugene, Hines, Jonesboro, 
  Jena, Tennille, Old Town, Shired Island, Clara, Yellow Jacket, 
  Fanning Springs and Fletcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2983 8335 2982 8291 2981 8294 2976 8295
      2970 8294 2970 8296 2962 8297 2958 8295
      2959 8294 2954 8298 2947 8299 2935 8307
      2935 8306 2929 8316 2940 8323 2941 8331
      2952 8343 2965 8343 2969 8354

FLASH FLOOD...RADAR INDICATED

$$

42-DVD
1 follow-up statement
171 
WGUS72 KTAE 220956
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
556 AM EDT Thu Jun 22 2023

FLC029-123-221006-
/O.EXP.KTAE.FF.W.0033.000000T0000Z-230622T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dixie FL-Taylor FL-
556 AM EDT Thu Jun 22 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 AM EDT EARLY THIS MORNING 
FOR DIXIE AND FAR SOUTHEASTERN TAYLOR COUNTIES...

The heavy rain has ended. New flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM EDT Friday for portions 
of southeast Alabama, Florida and Georgia.

LAT...LON 2983 8335 2982 8291 2981 8294 2976 8295
      2970 8294 2970 8296 2962 8297 2958 8295
      2959 8294 2954 8298 2947 8299 2935 8307
      2935 8306 2929 8316 2940 8323 2941 8331
      2952 8343 2965 8343 2969 8354

$$

Haner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 9:07 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 21, 9:07 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
907 PM EDT Wed Jun 21 2023

...New UPDATE...

.UPDATE...
Issued at 906 PM EDT Wed Jun 21 2023

Updated temperatures to show the cool air from the rain, and
should hold steady in the low 70s for the rest of the night.
Decreased PoPs a little during the evening/overnight hours for SE
Alabama. Showers and thunderstorms can continue through the
overnight hours. Heavy rainfall leading to possible flash flooding
will be a concern for tonight through tomorrow.

&&

.NEAR TERM...
(Through Thursday)
Issued at 222 PM EDT Wed Jun 21 2023

The upper low spinning over North Georgia will gradually lift north
into Tennessee and Kentucky on Thursday. The surface reflection will
move north as well. However, the forecast area will still be east of
these feature and remain in a moist unstable environment. While
conditions will remain marginally suitable for severe storms (the
forecast area will find itself under a 12th consecutive day of some
type of SPC convective outlook), our main concern will be flooding
rain. WPC has us in a slight risk for excessive rainfall (level 2
out of 4) for Thursday and we will maintain the flood watch. The
abundant cloud cover and numerous thunderstorms will keep max temps
below average, in the mid 80s for most areas, with upper 80s from
Tallahassee west across the FL Panhandle.

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 222 PM EDT Wed Jun 21 2023

Cyclonic flow aloft will begin to turn more westerly on Saturday
as the deep layer trough pulls away. One more very wet day on
Friday with the potential for flooding continuing, which is
highlighted in the Hydrology section below. Some strong storms
are possible on Friday given modest instability and shear. A
drier air mass will finally begin to advect in on Saturday, with
highest PoPs confined to south of I-10.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 222 PM EDT Wed Jun 21 2023

The driest day of the period should be Sunday (PoPs 20-30%) before
a more seasonably moist air mass takes over during the early to
middle of next week, with PoPs closer to average (40-60%) on most
days. Will still need to monitor fast northwest flow aloft for
any potential MCS's that make a run at the region, but this
potential looks to remain to our west at this time. Temperatures
will be near seasonable levels through the period.

&&

.AVIATION...
(00Z TAFS)
Issued at 721 PM EDT Wed Jun 21 2023

Conditions generally ranging from MVFR to IFR tonight as SHRA/TSRA
linger near many of the TAF sites. The current activity should
continue east, with some of that possibly lingering from TLH to
the South and East. We may also the possibly some isolated
activity moving in from the west as the night progresses. The
MVFR/IFR trend is expected to continue overnight with low cigs
also contributing. Another round of SHRA/TSRA is on deck for
tomorrow, with current model trends starting it off mid to late
morning.

&&

.MARINE...
Issued at 222 PM EDT Wed Jun 21 2023

A quasi-stationary front will remain draped northwest of the
waters, maintaining southwest winds over the next several days.
Southwest winds around 20 to 25 knots the rest of today will
decrease early tonight to 15 to 20 knots, and remain at that
level through Thursday. More tranquil boating conditions are
expected to settle into the waters on Friday and continue through
the upcoming weekend. The exception will be a higher coverage of
thunderstorms through Saturday, with locally higher winds and seas
at times.

&&

.FIRE WEATHER...
Issued at 222 PM EDT Wed Jun 21 2023

Recent heavy rains and anticipated additional rounds of heavy rain
over the next couple of days preclude any fire weather concerns.

&&

.HYDROLOGY...
Issued at 222 PM EDT Wed Jun 21 2023

Much of the region is saturated with rainfall amounts from 3 to 6+
inches over the past 3 days in some areas. Just today alone, radar
estimated rainfall of 3 to 5 inches over portions of Southwest GA
west of the Flint River and along the Gadsden/Leon County line.
This resulted in several reports of flooding between Dougherty and
Leon Counties. Additional rainfall of 2 to 5 inches with locally
higher amounts is forecast today through Friday across much of
the region. As a result, a Flood Watch remains in effect, as it
will only take 2-3 inch per hour rainfall rates to cause flash
flooding. On the area rivers, a Flood Warning remains in effect
for the Ochlockonee at Concord, and several area rivers remain in
action stage. Looking ahead, a drier pattern will begin to set
in late this weekend, and we'll continue to monitor area rivers
which will continue responding to runoff.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  86  72  85 /  80  90  60  90
Panama City   73  86  74  85 /  70  70  70  80
Dothan        69  85  69  86 /  60  70  50  70
Albany        69  84  69  85 /  70  80  60  80
Valdosta      69  84  70  84 /  90  90  60  90
Cross City    70  86  72  84 /  90  90  80  90
Apalachicola  74  85  74  84 /  80  80  80  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     High Rip Current Risk until 5 AM EDT /4 AM CDT/ Thursday for
     FLZ108-112-114-115.

GA...Flood Watch through Friday evening for GAZ120>131-142>148-
     155>161.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Wool
SHORT TERM...LF
LONG TERM....LF
AVIATION...Humphreys
MARINE...LF
FIRE WEATHER...Wool
HYDROLOGY...LF

In the hours before

Special weather statement, Jun 21, 8:27 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
827 PM EDT Wed Jun 21 2023

FLZ028-029-034-128-134-220100-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
Lafayette FL-
827 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of Lafayette, northern
Dixie and southeastern Taylor Counties through 900 PM EDT...

At 826 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Mayo to 9 miles northwest
of Steinhatchee. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mayo, Steinhatchee, Cross City, Tennille, Cooks Hammock, Shamrock,
Howell Place, Clara, Guaranto Springs, Jena, Alton, Fletcher Springs,
Hines, Jonesboro, Grady, Hatch Bend, Fletcher and San Pedro Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2983 8289 2981 8293 2972 8295 2972 8296
      2970 8294 2964 8305 2962 8331 2973 8366
      2984 8340 3004 8338 3011 8323 3010 8318
      3010 8312 3008 8307 2999 8296 2996 8295
      2996 8293 2989 8292 2990 8290 2988 8288
TIME...MOT...LOC 0026Z 272DEG 38KT 2998 8330 2984 8331 2975 8351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, Jun 21, 8:34 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
834 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Gst     1 SSW Panacea-Wakulla A 29.98N 84.40W
06/21/2023  M40 MPH          GMZ730             FL   Mesonet

            Ambient Station along the coast gusted to 40
            mph.

&&
Special weather statement, Jun 21, 8:47 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
847 PM EDT Wed Jun 21 2023

GAZ159>161-220130-
Brooks GA-Lanier GA-Lowndes GA-
847 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of Lanier, central
Lowndes and east central Brooks Counties through 930 PM EDT...

At 847 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Valdosta to near Jennings. Movement was
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Park, Lakeland, Valdosta, Moody Air Force Base, I-75 At Exit 16,
Remerton, Dasher, Naylor, Courthouse, Greenwood, Twin Lakes, Hansell,
Valdosta Regional Airport, I-75 At Exit 5, I-75 At Exit 22, I-75 At
Exit 11, Stockton and Barretts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8313 3063 8314
      3063 8319 3088 8343 3112 8297 3087 8297
TIME...MOT...LOC 0047Z 247DEG 23KT 3085 8331 3065 8312

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jun 21, 8:59 PM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
859 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Gst     4 SSE Port Leon         30.07N 84.18W
06/21/2023  M39 MPH          GMZ730             FL   Mesonet

            St Marks Lighthouse WeatherSTEM.

&&
Local storm report, Jun 21, 9:37 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
937 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Gst     Alligator Point         29.90N 84.40W
06/21/2023  M39 MPH          Franklin           FL   Mesonet

            Weatherflow station at Alligator Point
            measured 39 mph wind gust.

0930 PM     Tstm Wnd Gst     Saint George Island     29.67N 84.86W
06/21/2023  M39 MPH          Franklin           FL   Mesonet

            Weatherflow station at St. George Island
            measured a 39 mph wind gust.

&&
Local storm report, Jun 21, 9:50 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
950 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     Tstm Wnd Gst     3 SSW Eastpoint         29.71N 84.89W
06/21/2023  M43 MPH          GMZ755             FL   Mesonet

            Weatherstem station at St. George Island
            Bridge measured 43 mph wind gust.

&&

JM

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:03 PM EDTAreal Flood AdvisoryTAEFranklin117 min
Jun 21, 8:27 PM EDTSpecial Weather StatementTAELafayette33 min
Jun 21, 8:43 PM EDTRiver Flood WarningTAEJefferson, Madison, Taylor8 days
Jun 21, 10:53 PM EDTSpecial Marine WarningTAE3 hr
Jun 21, 11:30 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf45 min
Jun 22, 1:14 AM EDTSpecial Weather StatementTAEGulf46 min
Jun 22, 2:02 AM EDTSpecial Marine WarningTAE118 min
Jun 22, 2:25 AM EDTAreal Flood AdvisoryTAEBay3 hr
Jun 22, 3:36 AM EDTSpecial Marine WarningTAE24 min
Jun 22, 4:03 AM EDTSpecial Marine WarningTAE57 min
Jun 22, 4:21 AM EDTSpecial Weather StatementTAELafayette24 min
Jun 22, 4:26 AM EDTAreal Flood AdvisoryTAEJefferson, Taylor44 min
Jun 22, 4:53 AM EDTSpecial Marine WarningTAE97 min
Jun 22, 5:01 AM EDTSpecial Weather StatementTAETaylor29 min
Jun 22, 5:10 AM EDTFlash Flood WarningTAEJefferson, Taylor4 hr
Jun 22, 5:25 AM EDTSpecial Weather StatementTAEFranklin, Wakulla50 min
Jun 22, 5:30 AM EDTSpecial Weather StatementTAETaylor45 min
Jun 22, 5:33 AM EDTSevere Thunderstorm WarningTAEFranklin42 min
Jun 22, 5:46 AM EDTAreal Flood AdvisoryTAEFranklin, Wakulla3 hr
Jun 22, 6:17 AM EDTSpecial Weather StatementTAETaylor43 min
Jun 22, 6:20 AM EDTSpecial Marine WarningTAE85 min
Jun 22, 6:45 AM EDTSpecial Weather StatementTAETaylor30 min
Jun 22, 6:55 AM EDTSevere Thunderstorm WarningTAETaylor50 min
Jun 22, 7:31 AM EDTSpecial Weather StatementTAELafayette29 min
Jun 22, 7:38 AM EDTSpecial Weather StatementTAEFranklin37 min
Jun 22, 7:46 AM EDTSpecial Marine WarningTAE89 min
Jun 22, 8:30 AM EDTSpecial Weather StatementTAEGulf30 min
Jun 22, 8:58 AM EDTSpecial Weather StatementTAEFranklin32 min
Jun 22, 9:18 AM EDTSpecial Marine WarningTAE87 min
Jun 22, 10:47 AM EDTSpecial Marine WarningTAE28 min
Jun 22, 10:54 AM EDTSpecial Weather StatementTAETaylor36 min
Jun 22, 11:14 AM EDTSpecial Weather StatementTAELafayette31 min
Jun 22, 11:17 AM EDTSpecial Marine WarningTAE88 min
Jun 22, 11:26 AM EDTSpecial Weather StatementTAEDixie, Lafayette34 min
Jun 22, 11:51 AM EDTSpecial Weather StatementTAELafayette24 min
Jun 22, 12:16 PM EDTSpecial Weather StatementTAEDixie59 min
Jun 22, 12:36 PM EDTSpecial Marine WarningTAE3 hr
Jun 22, 12:48 PM EDTFlash Flood WarningTAEDixie4 hr
Jun 22, 2:17 PM EDTSpecial Weather StatementTAEHolmes28 min
Jun 22, 2:44 PM EDTSpecial Weather StatementTAEWashington46 min
Jun 22, 2:48 PM EDTSpecial Weather StatementTAEDixie57 min
Jun 22, 3:21 PM EDTSpecial Marine WarningTAE39 min
Jun 22, 4:01 PM EDTSpecial Weather StatementTAEJackson29 min
Jun 22, 6:36 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson39 min
Jun 22, 7:24 PM EDTSpecial Marine WarningTAE2 hr
Jun 22, 7:46 PM EDTSpecial Weather StatementTAEJackson44 min
Jun 22, 7:55 PM EDTSpecial Weather StatementTAEHolmes50 min

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.